(Reuters Health) - Intranasal glucagon can safely and effectively treat hypoglycemia in children with type 1 diabetes (T1D), according to new findings presented at the American Diabetes Association's annual meeting in Boston.
Currently, intramuscular injections that must be mixed before administration, and dosed by weight, are the only treatment for severe hypoglycemia outside of the hospital, Dr. Jennifer Sherr of Yale School of Medicine in New Haven, Connecticut, who reported the findings in a poster June 7, told Reuters Health.
"If you can just administer a one-step puff in the nose, it would be revolutionary," Dr. Sherr added.
Montreal-based Locemia Solutions is developing the intranasal glucagon product tested in the study, which is not yet available commercially.
Data from leading pediatric diabetes centers in the U.S. indicate that severe hypoglycemia remains a serious threat even in suboptimally controlled patients, Dr. Sherr told Reuters Health by email.
"Rates of severe hypoglycemia (seizure or loss of consciousness) within the past 12 months were reported to be 4% in the excellent-control group (defined as hemoglobin A1c 9%)," she added.
"All of our pediatric patients, regardless of where their control is at, could have something like this happen," she said. "It's a very stressful situation for all parties involved."
At seven centers in the T1D Exchange, 48 pediatric patients received either intramuscular or intranasal glucagon five minutes after their blood glucose was lowered to <80 mg/dL by insulin administration.
The oldest group, which included 12 children aged 12 to 16, received either 1 mg of IM glucagon or 3 mg intranasal glucagon in randomized crossover fashion during two separate sessions.
The two younger groups (18 children ages 4 to 7, and another 18 youngsters ages 8 to 11) were randomized to either a single intramuscular dosing visit or two intranasal dosing visits, in which they received, in random order, 2 mg during one session and 3 mg during the other.
In all patients (except for one who blew his nose after receiving a 2 mg intranasal dose), glucose rose by at least 25 mg/dL within 20 minutes of treatment.
Nausea with or without vomiting occurred in two-thirds of patients after IM treatment, versus 42% after intranasal treatment.
"We actually found a 3 mg dose can be safely and effectively prescribed from age 4," Dr. Sherr said. Intranasal treatment can be given if a patient is unconscious or seizing, she noted, because it does not require the patient to take a breath.
Locemia is conducting additional research on the treatment, Dr. Sherr said, including investigating whether individuals who are not health care professionals can administer it safely. "We recognize that's a limitation of our data to date, but further data is being collected," Dr. Sherr said.
www red DiabetologNytt